The patient is a 32-year-old Hispanic woman* with a history of fentanyl and heroin abuse and multiple drug overdoses. Her most recent overdose occurred 5 weeks ago. She was treated at a nearby hospital. After several days on a ventilator in intensive care, she recovered and was sent home, where she lives with her mother. She refused rehabilitation services for narcotic dependence.
During the past 2 weeks, the mother noticed that her daughter had become increasingly confused. For example, she could not carry on a coherent conversation, put metallic objects in the microwave, and got lost in her own neighborhood. When she defecated in bed, her mother brought her to our emergency room. There was no history of seizures.
Past medical history is notable for hepatitis C, right orbital fracture, left arm cellulitis, and alcohol and tobacco abuse. She is single and does not work.
On examination, she was disheveled and restless, with near constant limb movements. Vital signs were normal except for a heart rate of 106. She was oriented to her name and city, but not the year. She thought the current president was "Clinton." Comprehension and expression were limited. She was generally inattentive and gave one-word responses. She followed simple commands with prompting but could not complete complex commands. Cranial nerves, motor, reflexes, sensory, and coordination were normal. There was no asterixis or tremor.
Chemistry panel, liver function tests, complete blood count, and urinalysis were unremarkable. Urine drug screen and alcohol level were negative. Cerebrospinal fluid studies included normal white count, glucose, and protein. Lactic acid was normal. As expected from the history, hepatitis C antibody was positive. Hepatitis A and B, as well as HIV antibodies, were negative.
The patient had been seen at our hospital 6 months ago for a drug overdose. At that time, a CT scan of her brain was normal (Figure 1).
However, the current CT scan of the brain revealed bilateral basal ganglia hypodensities (Figure 2). This abnormality was confirmed on the MRI fluid-attenuated inversion recovery (FLAIR) sequence, which also revealed diffuse white matter abnormalities (Figure 3).
The patient's confusion slowly improved. She continued to refuse rehabilitation for drug dependence. Per the psychiatry service, she was treated with olanzapine, which improved her agitation. She was discharged home to her mother's care.
Medscape Neurology © 2018 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Deteriorating Cognition 5 Weeks After a Heroin Overdose: A Case - Medscape - Oct 10, 2018.